CaltechAUTHORS
  A Caltech Library Service

The structure of hyperfinite Borel equivalence relations

Dougherty, R. and Jackson, S. and Kechris, A. S. (1994) The structure of hyperfinite Borel equivalence relations. Transactions of the American Mathematical Society, 341 (1). pp. 193-225. ISSN 0002-9947. https://resolver.caltech.edu/CaltechAUTHORS:20130521-092754518

[img]
Preview
PDF - Published Version
See Usage Policy.

3610Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20130521-092754518

Abstract

We study the structure of the equivalence relations induced by the orbits of a single Borel automorphism on a standard Borel space. We show that any two such equivalence relations which are not smooth, i.e., do not admit Borel selectors, are Borel embeddable into each other. (This utilizes among other things work of Effros and Weiss.) Using this and also results of Dye, Varadarajan, and recent work of Nadkarni, we show that the cardinality of the set of ergodic invariant measures is a complete invariant for Borel isomorphism of aperiodic nonsmooth such equivalence relations. In particular, since the only possible such cardinalities are the finite ones, countable infinity, and the cardinality of the continuum, there are exactly countably infinitely many isomorphism types. Canonical examples of each type are also discussed.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.2307/2154620 DOIUNSPECIFIED
http://www.ams.org/journals/tran/1994-341-01/S0002-9947-1994-1149121-0/home.htmlPublisherUNSPECIFIED
http://www.jstor.org/stable/2154620PublisherUNSPECIFIED
Additional Information:© 1994 American Mathematical Society. Received by the editors September 24, 1991. Research of the authors was partially supported by NSF grants DMS-9158092 (R.D.), DMS-9007808 (S.J.) and DMS-9020153 (A.S.K.).
Funders:
Funding AgencyGrant Number
NSFDMS-9158092
NSFDMS-9007808
NSFDMS-9020153
Other Numbering System:
Other Numbering System NameOther Numbering System ID
MathSciNet review1149121
Issue or Number:1
Classification Code:1991 Mathematics Subject Classification: Primary 28D05; Secondary 03E15
Record Number:CaltechAUTHORS:20130521-092754518
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20130521-092754518
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:38593
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:21 May 2013 16:52
Last Modified:03 Oct 2019 04:58

Repository Staff Only: item control page